Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Buffalo, NY

July 16, 2008Erie County, Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2008, 4:26 PM EDT for Erie County, Niagara County, New York. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 4:26 PM EDT (20:26 UTC)
Expired
Jul 16, 2008, 5:30 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:33 PM EDTHAIL 0.88Lewiston, NY
Jul 16, 4:50 PM EDTHAIL 1.753 N Cambria, NYNEAR ROUTE 93
Jul 16, 5:23 PM EDTHAIL 1Gasport, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 162026
SVRBUF
NYC029-063-162130-
/O.NEW.KBUF.SV.W.0093.080716T2026Z-080716T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
426 PM EDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ERIE COUNTY IN WESTERN NEW YORK
  SOUTHERN NIAGARA COUNTY IN WESTERN NEW YORK

* UNTIL 530 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LEWISTON...OR NEAR NIAGARA FALLS...AND
  MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANBORN BY 450 PM EDT...
  PENDLETON BY 510 PM EDT...
  LOCKPORT BY 520 PM EDT...

LAT...LON 4314 7905 4326 7906 4323 7851 4296 7862
      4302 7903 4305 7902 4307 7899 4308 7906
      4309 7908 4313 7908
TIME...MOT...LOC 2026Z 281DEG 16KT 4315 7903

$$

TJP
1 follow-up statement
000 
WWUS51 KBUF 162043
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
443 PM EDT WED JUL 16 2008

NYC029-063-162130-
/O.CON.KBUF.SV.W.0093.000000T0000Z-080716T2130Z/
NIAGARA NY-ERIE NY-
443 PM EDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN ERIE AND SOUTHERN NIAGARA COUNTIES...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SANBORN...OR NEAR NIAGARA FALLS...MOVING
EAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANBORN BY 450 PM EDT...
  PENDLETON BY 510 PM EDT...
  LOCKPORT BY 520 PM EDT...
  RAPIDS BY 530 PM EDT...

HAIL UP TO NICKLE SIZE IN DIAMETER HAS BEEN REPORTED IN LEWISTON. IF 
YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 4314 7905 4326 7906 4323 7851 4296 7862
      4302 7903 4305 7902 4307 7899 4308 7906
      4309 7908 4313 7908
TIME...MOT...LOC 2043Z 281DEG 16KT 4313 7893

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 16, 4:00 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
400 PM EDT WED JUL 16 2008

.SYNOPSIS...
MIDSUMMER WEATHER WILL CONTINUE FOR THE NEXT WEEK AS HIGH PRESSURE
BUILDS ALOFT OVER THE EASTERN STATES. THIS WILL RESULT IN WARM AND
HUMID CONDITIONS THROUGH NEXT WEDNESDAY. IT WILL REMAIN DRY THE VAST
MAJORITY OF THE TIME...BUT THERE IS A RISK OF A THUNDERSTORM DURING
THE AFTERNOON AND EVENING ALMOST EVERY DAY, WITH THE BEST CHANCES
BEING SATURDAY THROUGH TUESDAY AS A FRONTAL BOUNDARY MEANDERS OVER
THE AREA.

&&

.NEAR TERM /THROUGH THURSDAY/...
SOME CONVECTIVE ACTIVITY STARTING TO FIRE AGAIN AHEAD OF FRNTAL
BNDRY RUNNING FROM NORTH SHORE OF LAKE ERIE ACROSS THE NIAGARA
PENINSULA INTO THE FINGER LKS AHEAD OF THE FRONTAL BNDRY. EXPECT
THIS ACTIVITY TO WIND DOWN BY THIS EVENING AFTER ARND 00Z. WILL KEEP
CHC/SLGT CHC POPS UNTIL THEN.  SKIES SHLD BE PTLY CLOUDY TONIGHT
WITH AREAS OF FOG MAINLY ACROSS SOUTHERN TIER. ATTENTION THEN
TURNS TO CONVECTIVE COMPLEX OVER WISCONSIN. GFS TAKES THIS ACTIVITY
MOSTLY NORTH OF LAKE ONTARIO THURSDAY WHILE NAM HAS IT FURTHER TO
THE SOUTH MOVING ACROSS A GOOD PORTION OF WESTERN NY GENLY FROM THE
GENESEE VALLEY WEST BY MID TO LATE MRNG. I AM RELUCTANT TO TOTALLY
DISCOUNT THE NAM SO WILL MENTION CHC SHWRS/TSTMS FOR AREAS FROM THE
GENESEE VALLEY WEST WITH SLGT CHC FURTHER TO THE EAST. SPC SHOWS
SOME CONCERN FOR POTENTIAL FOR SVR BUT TOO EARLY TO GO WITH SLGT
RISK AT THIS TIME AS CONVECTIVE COVERAGE IS UNCERTAIN GIVEN LACK OF
SUBSTANTIAL MID-UPPER LEVEL INFLUENCES OUTSIDE ANY POSSIBLE MCV...AS
WELL AS RATHER NEBULOUS BOUNDARY LAYER FORCING S OF ST LAWRENCE
VALLEY FRONTAL ZONE. TEMPS TNGT GENLY FROM THE LOW TO MID 60S WITH
SOME UPPER 50S INTERIOR OF SOUTHERN TIER AND EAST OF LAKE ONTARIO. A
VERY WARM AND HUMID THURSDAY WITH 850 TEMPS OF +16C SUPPORTING HIGHS
IN THE MID TO UPPER 80S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
WESTERN NY WILL BE ALONG THE NORTHERN PERIPHERY OF HIGH PRESSURE
ALOFT WHICH WILL BUILD ACROSS THE MID ATLANTIC STATES DURING THIS
PERIOD. THERE WILL BE A ZONE OF FAST WESTERLIES ACROSS ONTARIO AND
QUEBEC WHICH WILL KEEP A FRONTAL BOUNDARY JUST TO OUR NORTH.
CONVECTION IS POSSIBLE CLOSE TO THIS BOUNDARY. A WEAK FRONT IS
EXPECTED TO DRIFT NORTH THURSDAY NIGHT THEN BACK SOUTH DURING
FRIDAY, LEAVING LOWER CHANCES OF RAIN FRIDAY, WITH CHANCE POPS ONLY
IN JEFFERSON COUNTY AND THE ST LAWRENCE VALLEY. TEMPERATURES WILL BE
QUITE WARM WITH 850 MB TEMPS CLIMBING TO +18 AND SURFACE HIGHS
AROUND 90. THE FRONT CONTINUES TO SAG SOUTH SATURDAY AND SHOULD BE
OVER US THROUGH SUNDAY WITH A CHANCE OF CONVECTION BEGINNING DURING
SATURDAY AND CONTINUING INTO SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GENERAL UPPER RIDGING ALONG EAST COAST WITH TROF REMAINING TO OUR
WEST UNTIL LATER TUESDAY OR WEDNESDAY. WARM AND MUGGY CONDITIONS
TO CONTINUE. IMPOSSIBLE TO TIME ANY WEAK SURFACE FRONTS TRYING TO
DRIFT DOWN INTO THE AREA SO MAINTAINED 30 POPS EACH DAY EXCEPT 40
ON TUESDAY, WHEN A DIGGING UPPER LOW OVER THE MID WEST SEEMS TO
HAVE A BETTER CHANCE OF INITIATING CONVECTION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY TONIGHT ACROSS MOST
OF THE REGION. SOME SCT SHWRS/TSTMS EAST OF KART SHLD MOVE EAST OF
THE CWA BY LATER THIS AFTERNOON. THERE IS A SLGT CHC THAT SOME MORE
ISOLD CONVECTION WILL DEVELOP LATER THIS AFTERNOON IN VCNTY OF LK
BREEZE BNDRY NORTH OF THE THRUWAY BUT IT HAS NOT BEEN MENTIONED IN
ANY OF THE TAF SITES AT THIS TIME. IF THIS ACTIVITY DEVELOPS IT SHLD
WIND DOWN THIS EVENING WITH LOSS OF DIURNAL HEATING. IN THE PREDAWN
HRS EXPECT SOME FOG TO FORM THAT WILL LOWER VSBYS TO THE MVFR RANGE
AT IAG/ROC/ART BUT AT THIS TIME WILL LOWER VSBYS TO 6SM AT BUF.
ACROSS THE SOUTHERN TIER VSBYS ARE EXPECTED TO LOWER TO LIFR RANGE
IN FOG AND PSBLY LOWER FROM ARND 09Z-11Z. VSBYS SHLD IMPROVE TO VFR
BY 12Z-13Z. TOWARD THE END OF THE TAF PERIOD A WARM FRONT WILL BRING
A CHANCE OF SOME SHWRS/TSTMS ESPCLY FROM THE FINGER LKS WEST. AT
THIS TIME CONDITIONS ARE EXPECTED TO BE VFR BUT VCSH AND CB HAS BEEN
MENTIONED IN THE TAFS AT LOCATIONS FROM ROC WESTWARD. THERE IS SOME
POTENTIAL THAT SOME OF THE STORMS COULD BECOME RATHER INTENSE BUT
THE CWA IS NOT IN ANY RISK OF SVR AS OF YET.

OUTLOOK...
THURSDAY AFTERNOON THROUGH MONDAY...MAINLY VFR EXCEPT FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.MARINE...
NO MARINE FLAGS ARE EXPECTED THROUGH MONDAY.

WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT, THEN LIGHT SOUTHERLY
THURSDAY, AND FRESHENING SOUTHWEST FRIDAY AFTERNOON AND FRIDAY
NIGHT, BUT WAVES SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS. WINDS
MAY BECOME VARIABLE LATER SATURDAY AND SUNDAY AS A WEAK SURFACE
FRONT DROPS INTO THE AREA AND DISSIPATES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APB
NEAR TERM...JJP
SHORT TERM...APB
LONG TERM...APB
AVIATION...JJP
MARINE...APB
Hazardous weather outlook, Jul 16, 4:55 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
455 AM EDT WED JUL 16 2008

NYZ001>008-010>014-019>021-085-170900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
455 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
455 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 16, 11:56 AM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1156 AM EDT WED JUL 16 2008

NYZ007-008-161700-
JEFFERSON NY-LEWIS NY-
1156 AM EDT WED JUL 16 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM FORT DRUM TO 13 MILES SOUTHWEST OF BARNES
  CORNERS...AND MOVING EAST AT 39 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WEST CARTHAGE AT 1205 PM EDT...
  CASTORLAND AT 1210 PM EDT...
  LOWVILLE AT 1215 PM EDT...
  NATURAL BRIDGE AT 1220 PM EDT...
  INDIAN RIVER AT 1225 PM EDT...
  TURIN AT 1230 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

ZAFF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:24 AM EDTSpecial Marine WarningBUF66 min
Jul 16, 4:09 PM EDTSevere Thunderstorm WarningBUFOntario36 min
Jul 16, 5:18 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans57 min
Jul 16, 5:47 PM EDTSevere Thunderstorm WarningBUFMonroe, Orleans58 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.